Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 106, NWS Newport/Morehead City, NC

July 22, 2000Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 22, 2000, 4:59 PM EDT for Duplin County, North Carolina. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 22, 2000, 4:59 PM EDT (20:59 UTC)
Expired
Jul 22, 2000, 5:45 PM EDT
In force
46 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Duplin County, NC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 1:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 390 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
390 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

073 
WUUS52 KMHX 222059
SVRMHX
NCC061-222145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT-MOREHEAD CITY NC
459 PM EDT SAT JUL 22 2000

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DUPLIN COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 545 PM EDT

* AT 459 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF KENANSVILLE...OR ABOUT 6
  MILES WEST OF BEULAVILLE...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   KORNEGAY AT 515 PM EDT.

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

NNNN
12
LAT...LON 3494 7801 3482 7785 3503 7775 3515 7785
          3505 7790

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:29 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Jul 22, 3:29 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
329 PM EDT SAT JUL 22 2000

SHORT TERM: WILL HAVE TO WATCH FOR SVR CONVECTION THROUGH 23Z AS
WEAK IMPULSE IMPINGES ON UNSTABLE AIRMASS. LOTS OF LOW LEVEL
BOUNDARIES AROUND BUT NOT MUCH HAPPENING RIGHT NOW.

WET PERIOD IN STORE AS SHARPENING UPPER TROUGH TO OUR WEST...
NUMEROUS IMPULSES IN THE FLOW...AND QUASI-STATIONARY FRONTAL BNDRY
FOCUS TROPICAL MOISTURE OVER THE ESTRN-CENTRAL CAROLINAS. MODELS KEEP
STRONG OMEGA AND DEEP RH ACROSS OUR REGION THROUGHOUT THE PERIOD.
THEY DIFFER IN WHERE FOCUS OF HEAVIEST RAIN WILL BE. THE NGM/AVN KEEP
THE MOST PCPN ACROSS MY NRN TIER...WITH ETA QPF ALIGNED MORE ALONG
THE COAST. 60-72 HR AVN SHIFTS THE HEAVIEST PCPN TO THE COAST.
NONETHELESS...WITH THE WET PATTERN EXPECTED TO CONTINUE INTO THE
EXTENDED FORECAST...SOME AREAS COULD RECEIVE VERY HEAVY RAINFALL
DURING THE NEXT SEVERAL DAYS. AN ESF FOR A POTENTIAL HVY RAIN EVENT
MAY NEED TO BE ISSUED DURING THE NEXT 12 HOURS. WILL BE GOING WITH
LIKELY POPS FOR THE NEXT 4 PERIODS IN THE FORECAST AND TEMPS BELOW
CLIMO.

CWF: MODELS STILL HAVE DIFFERENCES WITH RESPECT TO FRONTAL BNDRY AND
LOWS SPINNING UP ON IT. CONSENSUS IS FOR WINDS TO INC SUN NIGHT-MON.
WILL KEEP CONDITIONS BELOW SCA LEVELS LIKE ILM AND LET LATER SHIFTS
FINE TUNE.

.MHX...NONE.

ELARDO

In the hours before

Special weather statement, Jul 22, 11:05 AM EDT, 5 hours 54 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-222100-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1105 AM EDT SAT JUL 22 2000

...RISK OF SEVERE THUNDERSTORMS ACROSS EASTERN NORTH CAROLINA THIS
AFTERNOON AND EVENING...

A WEAK FRONTAL BOUNDARY WILL BE LOCATED OVER EASTERN NORTH CAROLINA
THIS AFTERNOON. TWO UPPER LEVEL UPPER LEVEL DISTURBANCES WILL MOVE
INTO THE REGION FROM THE WEST AND THE SOUTH THIS AFTERNOON AND
EVENING. SKIES WILL BE PARTLY TO MOSTLY SUNNY EARLY THIS
AFTERNOON...WHICH WILL ALLOW THE ATMOSPHERE TO HEAT UP AND BECOME
UNSTABLE.

THE COMBINATION OF THE FRONT AND THE UPPER LEVEL DISTURBANCES...ALONG
WITH AN UNSTABLE ATMOSPHERE WILL BRING SHOWERS AND THUNDERSTORMS TO
EASTERN NORTH CAROLINA THIS AFTERNOON AND EVENING. A FEW OF THE
STORMS COULD REACH SEVERE LIMITS WITH STRONG GUSTY WINDS AND LARGE
HAIL.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED PERSONS SHOULD MONITOR THIS
SITUATION...AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN. STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL NEWS
MEDIA FOR FURTHER INFORMATION AND POSSIBLE WARNINGS.

RSB

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.